Friday, October 16, 2015

Ode to Prednisone: The A-hole that coined the term, “Love-Hate Relationship”.

Some possible side effects of prednisone:

  • Abdominal or stomach pain, cramping or burning – check
  • backache – check
  • fast, slow, pounding, or irregular heartbeat or pulse – check
  • full or round face, neck, or trunk – check
  • headache – check
  • increased hunger – check
  • lower back or side pain – check
  • muscle pain or tenderness – check
  • muscle wasting or weakness – check
  • nausea – check
  • nervousness – check
  • numbness or tingling in the arms or legs – check
  • pain in back, ribs, arms, or legs – check
  • red face – check
  • shortness of breath – check
  • skin rash – check
  • sweating – check
  • swelling of the fingers, hands, feet, or lower legs – check
  • swelling of the stomach area – check
  • thinning of the scalp hair – check
  • trouble healing – check
  • trouble thinking, speaking, or walking – check
  • troubled breathing at rest – check
  • unusual tiredness or weakness – check
  • weight gain – check
The Prednisone "Moon Face"
HOWEVER! This strange drug also gave me the opportunity to get up and out of bed, move around, leave my house, see friends, and have a little bit of “normal” during this flare.
I do wish that I could fit my wedding ring on my finger, but I would rather be able to get out of bed in the morning.

As I have been on Prednisone long term though, I’m not sure if your body gets used to the dosage and requires more the same effect, but I have been feeling almost just about as shitty as before, but with all of the above side effects. I know that the flare is still active since I still have my Dermatomyositis (DM) rashes as well as some new ones. I also have Gottron’s Papules in new places, like my toes. They’re getting so bad on my fingers that sometimes I feel like almost want to rip them off.


I am really struggling with having my heart race while I’m trying to sleep at night, or feel like I’m out of breath just when I’m trying to speak. I also can’t handle gaining anymore weight, because it’s making my body hurt as well as my self-confidence. 

I saw Dr. Grandits yesterday and we decided that it was definitely time to get off that F-er we call Prednisone. We took chest x-rays to make sure that my lungs weren’t being attacked by the DM and thankfully, everything looked good. Thank. God.

Dr. Grandits believes that getting Lyme disease last fall is what activated my Myositis and we know that trying to get off of the Methotrexate (MTX) certainly didn’t help. But if we hadn’t tried, we would always wonder if I could’ve had Maybe Baby on my own or that he/she could have been ours biologically. It’s hard not to wish that I never messed with my medication, but that is all in the past now. Hopefully, it won’t be long before we can look back on this flare as nothing but a memory.

Nearly all of my labs are back from yesterday’s appointment already:
10/15/15 Labs:
The labs that are back are mostly normal. No major organ problems, no liver, kidney, or blood cell count problems.
The inflammation markers are essentially normal (likely due to the prednisone), the c-reactive protein is elevated.
The CK is normal, the LD total is normal.
The chest x-ray is normal, no finding of fibrosis or lung inflammation. Your symptoms are likely prednisone and weight related.
Continue the methotrexate and azathioprine, taper the prednisone as we discussed. 

As mentioned above, I have begun tapering off of the prednisone. Hopefully I’ll be off in less than 2 weeks. I am a little nervous about the flare acting up again, but I just can’t take the effects of the prednisone anymore. I’ll also be increasing my daily Azathiprine (aka Imuran) dosage to take along with my full weekly MTX treatment.

If we can’t get the flare under control by my next appointment in 5 weeks (or even less), we will consider doing a round of IVIG treatments (blood/plasma infusion) or try some other drugs, such as Tocilizumab (which is traditionally used to treat Rheumatoid Arthritis, but the Mayo Clinic is currently doing a study on it with DM patients), Rituximab, an IL6 Inhibitor or Cyclosporine. I really don’t want to have to get IVIG, but at this point I’ll do whatever it takes to get better.

I hypothesized to Dr. Grandits about when you think about getting sick, your body generally wants to rest. Taking Prednisone makes it so you don’t have to rest as much, so essentially it’s going against what your body wants to do to heal. To me, that would make sense as to why being on Prednisone long term is so hard.
Of course, since she is a brilliant doctor who has studied all the ins and outs of chemistry, biology and the way that the body fights disease… I don’t think that she liked my analogy, but nodded to humor me since it seemed to make everything make sense on my end. Haaha.

I can tell that my body is trying to heal though. The past few months have been spent either in the office working, or sitting in bed watching movies. I sleep like I’m dead, wake up and am tired again by 3 in the afternoon. I sit with my husband at the dinner table and struggle to keep my eyes open, then it’s back to bed. God, I can’t wait to get out of this flare.

Will update again soon, and will hopefully be starting to feel better.
M

No comments:

Post a Comment